Minimal Projectivity Condition for a Smooth Mapping and the Gronwall Problem


In this paper, the following assertion is proved: Let GW and \( \tilde{GW} \) be Grassmannian three-webs defined respectively in domains D and \( \tilde{D} \) of a Grassmannian manifold of straight lines of the projective space Pr+1; Φ : D\( \tilde{D} \) be a local diffeomorphism that maps foliations of the web GW to foliations of the web \( \tilde{GW} \). Then Φ maps bundles of lines to bundles of lines, i.e., induces a point transformation, which is a projective transformation. In the case where r = 1, the proof is much more complicated than in the multidimensional case. In the case where r = 1, the dual theorem is formulated as follows: Let LW be a rectilinear three-web on a plane, i.e., three families of lines in the general position, and let this web be not regular, i.e., not locally diffeomorphic to a three-web formed by three families of parallel straight lines. Then each local diffeomorphism that maps a three-web LW to another rectilinear three-web \( \tilde{LW} \) is a projective transformation. As a consequence, we obtain the positive solution of the Gronwall problem (Gronwall, 1912): If W is a linearizable irregular three-web and θ and \( \tilde{\theta} \) are local diffeomorphisms that map the three-web W to some rectilinear three-webs, then \( \tilde{\theta} \) = π ° θ, where π is a projective transformation.

This is a preview of subscription content, log in to check access.


  1. 1.

    W. Blaschke, Einführung in die Geometrie der Waben, Birkhäuser, Basel–Stuttgart (1955).

    Google Scholar 

  2. 2.

    N. V. Gvozdovich, “Infinitesimal automorphisms of of Bol and Moufang three-webs,” in: Webs and Quasigroups [in Russian], Kalinin (1981), pp. 83–91.

  3. 3.

    N. V. Gvozdovich, “On infinitesimal automorphisms of multidimensional three-webs,” Izv. Vyssh. Ucheb. Zaved. Mat., 5, 73–75 (1982).

    MathSciNet  MATH  Google Scholar 

  4. 4.

    E. Cartan, Les systèmes différentiels extérieurs et leurs applications géométriques, Hermann, Paris (1945).

    Google Scholar 

  5. 5.

    S. V. Smirnov, “Uniqueness of the nomogram of aligned points with one rectilinear scale,” Sib. Mat. Zh., 5, No. 4, 910–922 (1964).

    MathSciNet  Google Scholar 

  6. 6.

    A. M. Shelekhov, “Autotopies of three-webs and geometric G-webs,” Izv. Vyssh. Ucheb. Zaved. Mat., No. 5, 75–77 (1990).

    MathSciNet  MATH  Google Scholar 

  7. 7.

    A. M. Shelekhov, “Curvilinear three-webs that admit a one-parameter family of automorphisms,” Izv. Vyssh. Ucheb. Zaved. Mat., No. 5, 68–70 (2005).

    MathSciNet  Google Scholar 

  8. 8.

    A. M. Shelekhov, V. D. Lazareva, and A. A. Utkin, Curvilinear Three-Webs [in Russian], Tver’ (2013).

  9. 9.

    M. A. Akivis and A. M. Shelekhov, Geometry and Algebra of Multidimensional Three-Webs, Kluwer, Dordrecht–Boston–London (1992).

    Google Scholar 

  10. 10.

    J. P. Dufour and P. Jean, “Rigidity of webs and families of hypersurfaces,” in: Singularities and Dynamical Systems, North-Holland Math. Stud., 103, North-Holland, Amsterdam–New York (1985), pp. 271–283.

  11. 11.

    V. V. Goldberg and V. V. Lychagin, “On the Blashke conjecture for 3-webs,” J. Geom. Anal., 16, No. 1, 69–115 (2006).

    MathSciNet  Article  Google Scholar 

  12. 12.

    F. H. Gronwall, “Sur les équations entre trois variables représetables par des nomogrammes à points alignés,” J. Math. Pures Appl., 8, No. 1, 59–93 (1912).

    MathSciNet  MATH  Google Scholar 

  13. 13.

    A. M. Shelekhov, “On the theory of G-webs and G-loops,” Lect. Notes Math., 1481, 265–270 (1991).

    MathSciNet  MATH  Google Scholar 

  14. 14.

    A. M. Shelekhov, “Regular automorphisms of 3-webs and kernels of loops,” in: Webs and Quasigroups, Tver (1992), pp. 106–116.

Download references

Author information



Corresponding author

Correspondence to A. M. Shelekhov.

Additional information

Translated from Itogi Nauki i Tekhniki, Seriya Sovremennaya Matematika i Ee Prilozheniya. Tematicheskie Obzory, Vol. 148, Proceedings of the International Conference “Geometric Methods in Control Theory and Mathematical Physics: Differential Equations, Integrability, and Qualitative Theory” (Ryazan, September 15–18, 2016), 2018.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Shelekhov, A.M. Minimal Projectivity Condition for a Smooth Mapping and the Gronwall Problem. J Math Sci 248, 484–496 (2020).

Download citation

Keywords and phrases

  • three-web
  • rectilinear three-web
  • Grassmannian three-web
  • Gronwall problem

AMS Subject Classification

  • 53A60